ADD/ADHD medications can be very beneficial, and other times they simply are not right for certain people. There really isn’t a right or wrong, every situation is unique. No matter what type of medication is used there is one common thread, ADD medications are a stimulant. Each medication on the market can get you going and revved up! You can become the master of multi-tasking sometimes, which can be great. Hey, I love the fact that I can run 10km, get the kids out the door to school, work, do the laundry, read, work more, drive the kids to sports, go to the gym, work more, make a great meal, entertain, hike……oh, sorry, just had a stimulated ADD moment. Getting back on track, some common side effects include sleeplessness, decreased appetite, heart palpitations and some weight loss as a stimulant will increase your metabolism.
With this type stimulant in the body, it also delivers a medical masking risk. The stimulant side of medications can give you that extra giddy-up and go! However, when you are tired, run down, fighting fatigue and many of the side effects that come along with it…..the stimulation ADD medications deliver can mask these symptoms and many people are not able to stay in touch with what their bodies are saying. What are their bodies saying, you may wonder? Messages like; you need to rest, time for a break, get more sleep or I’m not feeling well are hidden underneath the stimulant of the medication. This masking of common health signs our bodies produce can be dangerous. It can result is pushing ourselves beyond our physical capabilities and getting sick. People who utilize ADD meds need to be aware of these symptoms and develop a strategy for slowing down and giving their bodies the down time that is required for proper health.
Try to set times where you take breaks, have an easy or relaxing night and give yourself some down time. Be aware of your general health with a little more attention. If you feel the sniffles coming on or a headache, be proactive and recognize your body is sending you a message…. and it’s likely telling you you’ve pushed yourself beyond your limits and a storm is coming. It’s time to slow down.